Thermoregulation occurs in the preoptic area of the anterior hypothalamus and the hypothermia is defined as a state in which the body’s mechanism for regulating the temperature is altered.1
Hypothermia is defined as a decline in core temperature below 35°C. Hypothermia can be classified as mild (core body temperature: 32.0°C to <35.0°C), moderate (28.0°C to <32.2°C), or severe (below 28.0°C).2,3
The mechanisms that contribute to mortality depend on the metabolic changes. These modifications cause acidosis, changes in the plasma Ca2+, and the clearance of magnesium and potassium from the cells to the extracellular space. At the level of the heart, this causes a decreased depolarization of cardiac pacemaker cells with consequent bradycardia and ventricular arrhythmias.4,5
Furthermore, hypothermia progressively reduces the metabolism of the central nervous system because there is a decrease in the consumption of oxygen that is linear with respect to the temperature reduction.5 In the absence of medical disorders that alter the temperature regulation control system, unintentional hypothermia is caused by environmental exposure.6 Secondary hypothermia results when a disease state interferes with thermoregulation through interference of any of the multiple pathways that maintain heat balance (such as a medical illness lowering the temperature set-point or a major trauma).7 Although hyperthermia is more commonly linked to antipsychotics, profound hypothermia may also occur.8
An 83-year-old Italian woman was transported to the emergency room with a reduced level of con- sciousness, Glasgow coma scale 7. She opened her eyes to verbal response, and she was able to localize pain. She was bradycardic (heart rate 42 bpm), her blood pressure was 80/150 mmHg and respiratory rate 26/min. The patient had normal heart and breath sounds. Abdomen, and musculoskeletal examinations were unremarkable. Her physical examination was significant for an anal temperature of 30.9°C. At the time of admission, the electrocardiogram showed sinus bradycardia with J waves. The thyroid-stimulating hormone level was 2.2 mU/L and free thyroxin level was 2.8 u/dL. Random and early morning cortisol levels were checked and also were within normal limits (Table 1).
Current medications at admission: omeprazole 20 mg once a day, hydrochlorothiazide/amiloride 25/5 mg once a day, acetylsalicylic acid 75 mg, alprazolam 0.25 mg twice daily, olanzapine 7.5 mg daily. She was a widow and lived with her daughter. In her clinical history, she was suffering from generalized anxiety disorder for the last 2 years and was prescribed olanzapine 7.5 mg daily for two years. On the days before the event, the patient experienced a cognitive impairment with heat intolerance and had been reduced the dose of olanzapine 5 mg daily. On the basis of the clinical findings, the patient’s body temperature and electrocardiogram findings, the diagnosis of hypothermia was made (Figure 1). The patient did not have any risk factors for developing hypothermia except for the use of olanzapine.
She was rewarmed gradually with warmed saline intravenous solutions, washing with warm fluids through nasogastric tube and urinary catheter, and external heating by thermal blanket. The olanzapine was discontinued. She gradually regained consciousness after 18 h. After clinical improvement, the patient’s body temperature was 37.8°C and we witnessed an overall improvement of her neurological conditions.
Hypothermia has long been a dangerous complication of antipsychotic drug therapy. The most common antipsychotic drug associated with hypothermia is risperidone.9 Olanzapine is an a-typical antipsychotic drug. In normal conditions, dopaminergic and serotonin receptor activity, which decrease and increase body temperature, respectively, are balanced. Mainly, olanzapine has a higher affinity for 5-HT2 serotonin receptors than D2 dopamine receptors and this is responsible for a deterioration of this balance, and this increases the risk of developing hypothermia.10,11
Also, olanzapine increases the concentrations of neurotensin.12 Neurotensin is present at high concentrations in the hypothalamus and has been recognized as an important mediator of hypothermia. The increase of the neurotensin facilitates the development of hypothermia. 12
Based on the findings in our patient and from the data from literature, we hypothesize that the patient developed hypothermia due to olanzapine.
This indicates that, when we are faced with a patient with hypothermia, a careful history should be done and we must consider antipsychotics a potential cause of hypothermia, particularly in the elderly with recent behavioral changes.